Medical guidelines have a habit of becoming more and more complex with time.
Doctors are quite good at adding complexity to any given situation, but not so good at recognizing when things have become a little too complex to be really useful.
I can think of any number of examples, even over my career so far. E.g. when I started out, acutely unwell people were to be given oxygen, and lots of it, to make things easier for their metabolism. Except some people with COPD (Chronic obstructive pulmonary disease), who shouldn't be given too much oxygen. Then we find out that one large group of acutely unwell patients - those having a myocardial infarction, acute coronary syndrome or "heart attack" - shouldn't be given lots of oxygen after all, as it might mean a worse outcome for their heart. Now it seems that oxygen therapy has become so complex, that nurses and other staff are sometimes afraid to give the patient any oxygen at all, for fear of doing the wrong thing.
Two more examples - hypertension, and type 2 diabetes mellitus - have also undergone this change. Both these conditions used to be simple to diagnose, and we had a few simple treatments for each. Now the diagnosis has become complex - with ambulatory blood pressure monitoring for hypertension, and use of HbA1c for T2DM - and the treatments even more so, with many competing drugs offering little in the way of comparative data or data on real-world outcomes.
This is why the latest BNF (British National Formulary) update is so refreshing. Paracetamol overdose is common, and the guidelines for its management can be hard to follow.
For example, there were helpful graphs for "high-risk" and "low-risk" patients, showing at what level of paracetamol you should get excited and start giving the antidote, depending on how many hours have elapsed since your patient took the tablets.
But consider the common case of an overdose taken over a few hours, with perhaps 8g of paracetamol taken the previous night, and another 8g taken the next morning. How do you plot this patient on the graphs?
Or imagine that you have plotted your patient as being below the threshold ("treatment line"), assuming they are in the "low risk" group. But if you consider them "high risk", they are over the threshold. They tell you they didn't have much to eat for a day, maybe two - what will you do with that information? Are they now "high risk"?
http://www.medicinescomplete.com/mc/bnf/current/PHP188-analgesics-non-opioid.htm - New BNF guideline
The new guidelines eliminate the old "High risk" and Low risk" categories, drawing a single treatment line and expecting you to use your judgement. I have reproduced the basis for having a single line below:
"Although there is some evidence suggesting that factors such as the use of liver enzyme-inducing drugs (e.g. carbamazepine, efavirenz, nevirapine, phenobarbital, phenytoin, primidone, rifabutin, rifampicin, St John's wort), chronic alcoholism, and starvation may increase the risk of hepatotoxicity, the CHM has advised that these should no longer be used in the assessment of paracetamol toxicity."
In addition, they have made the following change:
"For ease of use, recommendations on management have been categorized into:
• acute overdose;
• 'staggered' overdose, uncertain time of overdose, or therapeutic excess"
There then follows clear management plans for each category.
The BNF should be commended for these changes, which will help clinicians and provide greater confidence in treating this common problem; I hope this represents the start of a realization that "more is not always better", particularly where guidelines are concerned.
Update: The MHRA Drug Safety Update for this topic is from September 2012 (before I subscribed to their RSS!) and forms the basis for the updated info in the BNF:
I reproduce their summary below:
New simplified guidance on treating paracetamol overdose with intravenous acetylcysteine is now in place. This includes an updated treatment nomogram. The new guidance is as follows:
- All patients with a timed plasma paracetamol level on or above a single treatment line joining points of 100 mg/L at 4 hours and 15 mg/L at 15 hours after ingestion should receive acetylcysteine (Parvolex or generics) based on a new treatment nomogram, regardless of risk factors for hepatotoxicity
- Where there is doubt over the timing of paracetamol ingestion including when ingestion has occurred over a period of one hour or more – ‘staggered overdose’ – acetylcysteine should always be given without delay (the nomogram should not be used)
- Administer the initial dose of acetylcysteine as an infusion over 60 minutes to minimise the risk of common dose-related adverse reactions
- Hypersensitivity is no longer a contraindication to treatment with acetylcysteine